A Rare Etiology for Sudden Left Ventricular Assist Device Dysfunction in a Child
A 23-month-old, 10 kg Caucasian male (body surface area [BSA] =0.49), with left ventricle noncompaction (LVNC) cardiomyopathy was found to have an acute decrease in left ventricle assist device (LVAD) filling after having been relatively stable on support for 10 days.
This infant was diagnosed in utero to have prominent left ventricular (LV) trabeculations, congenital complete atrioventricular (AV) block with prolonged QT interval and pulmonary valve stenosis, requiring dual chamber epicardial pacing at 6 days of age and transcatheter balloon pulmonary valvuloplasty at 4 months. He developed progressive LV dilation and severe LV dysfunction consistent with LVNC cardiomyopathy. He was eventually listed for cardiac transplantation.
The patient was admitted to the cardiovascular intensive care unit for poor perfusion and increasing milrinone requirements, necessitating mechanical ventilation and cardiopulmonary resuscitation for pulseless electrical activity. As a bridge to heart transplant, he underwent implantation of a Berlin Heart EXCOR left ventricular assist device (LVAD) (25 ml pump) concomitant with mitral valvuloplasty, prosthetic pulmonary valve replacement, and epicardial pacemaker placement. The EXCOR LVAD was filling and emptying appropriately for ten days (Video 1A/B) until a sudden acute decrease in the filling was noted which resulted in a low cardiac output state. Prior to the change in device filling, anti-coagulation parameters were within therapeutic range, hypertension was well controlled and patient movement was limited by appropriate sedation and paralysis.
A subsequent echocardiogram is shown in Video 2A/B.
Video 1 A&B: Standard transthoracic short axis and apical 4-chamber views
Video 2 A&B: Short axis and apical views depicting thickened interventricular septum
Which of the following is the next best step in the management of this child?